Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 63, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 22, 2004, 1:30 AM CDT for Greeley County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 1:30 AM CDT (06:30 UTC)
- Expired
- May 22, 2004, 2:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Greeley County, NE
The radar
The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2197 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 19.7
The text
As transmitted, in the capitals the NWS used until 2016.
694 WUUS53 KGID 220630 SVRGID NEC077-220715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 130 AM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREELEY COUNTY IN CENTRAL NEBRASKA * UNTIL 215 AM CDT * AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR GREELEY...OR ABOUT 42 MILES NORTH OF GRAND ISLAND...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPALDING AROUND 150 AM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4153 9867 4143 9831 4174 9829 4172 9872 $$ JCB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:12 PM CDT, 10 hours 18 minutes earlier.
Area forecast discussion, May 21, 3:12 PM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 312 PM CDT FRI MAY 21 2004 .SHORT TERM...OBVIOUS CONCERN IS SVR POTENTIAL THIS EVENING. OF NOTE IS EJECTING UPR TROF COMING OUT OF ERN WY ATTM AND DVLPG CONVN ACRS NE PANHANDLE. OTR FTR OF NOTE REMAINS W/LEFT OVER OUTFLOW BOUNDARY AND WARM FRONT FM ABT BBW TO SUX WHICH SEEMS TO BE FVRD AREA FOR CONV INITIATION YET LATE THIS AFTN. PROFILER NETWORK SHOWING LL FLOW BACKING FM ERN NE BACK INTO NRN KS BUT AS YET NOT ENOUGH MASS CVRG TO GET ANYTHING GOING HERE BUT THINGS ARE PRIMED FOR SURE. STILL THINK LIKELY SCENARIO IS FOR INITIATION N NR OLD OUTFLOW/WARM FRONT MERGER AND THEN DVLPMNT SOMEWAYS SWD ALG WK CONVERGENCE LINE ACRS FAR WRN PORTION OF CWA NR OR SHORTLY AFT 22Z AS UPR TROF NEARS. MID LVL SPEED MAX IN ASSOCN/W WY TROF AND NARROW BACKED LL CHANNEL INVOF OF WARM FRONT PROMOTES A TORNADO THREAT GIVEN EXTREME INSTABILITY WEDGE ACRS CNTRL/SC NEB. XPC ACTIVITY WILL ORGANIZE QUICKLY INTO SVR MCS PROPAGATING E ACRS AREA EARLY TONIGHT. AFT THAT...TOMORROW LOOKS POTENTIALLY EVEN MORE EVENTFUL. HWVR MESOSCALE UNCERTAINTIES STEMMING FM TONIGHTS ACTIVITY PREVENTS ANY REAL DETAIL ESP IN TERMS OF INHERENTLY HIGH SVR RISK. .LONG TERM...SUNDAY THROUGH FRIDAY. EXTENDED RANGE MODELS IN RELATIVELY CLOSE AGREEMENT WITH REGARD TO UPPER PATTERN EVOLUTION NEXT WEEK...BREAKING DOWN STUBBORN ERN PAC RIDGE...ALBEIT PERHAPS A BIT TOO AGGRESSIVELY. REMNANTS OF WRN CONUS TROF CONTINUE TO LIFT NORTHEAST AND SHEAR OUT SUNDAY AS UPSTREAM KICKER LIFTS ENE THROUGH PAC NW/INTERMOUNTAIN WEST...THOUGH IT LOOKS TO BE WEAKENING AT THIS POINT AS WELL. ANY SATURDAY NIGHT CONVECTION EXPECTED TO BE OUT OF THE AREA BY EARLY SUNDAY MORNING...AND MUCH DRIER AIR WILL BEGIN TO ADVECT INTO THE REGION AS SW FLOW DEVELOPS IN RESPONSE TO SFC LOW EMERGING FROM ERN MT. NOT MUCH OF A TEMPERATURE DIFFERENCE FROM SATURDAY FOR MOST OF THE AREA...SAVE FOR KS AND EXTREME SRN NEB COUNTIES WHERE LOWER/MID 80S WILL REPLACE UPPER 80S/LOWER 90S. SUNDAY NIGHT LOOKS DRY WITH ANY PRECIP FOCUSED TO THE NORTHWEST OF FORECAST AREA ALONG SECOND SFC FRONT AND NOSE OF LLJ. SECOND FRONT PUSHES THROUGH THE AREA MONDAY W/ COOLER TEMPERATURES BEGINNING TO FILTER INTO THE PLAINS. HAVE NOT GONE WHOLE HOG ON DEGREE OF COOLDOWN MON/TUE SUGGESTED BY MODELS JUST YET GIVEN AFOREMENTIONED CONCERN THAT THEY MAY BE BREAKING THE ERN PAC RIDGE DOWN TOO AGGRESSIVELY. WILL NUDGE THEM DOWNWARD AND CONTINUE TO MONITOR TRENDS. SMALL POPS MONDAY AFTERNOON/EVENING W/ FROPA QUESTIONABLE AS ATMOSPHERE LOOKS RATHER DRY...THOUGH WITH STRENGTH OF UPPER WAVE AND EXPECTED POTENCY OF FRONT WILL LEAVE AS IS FOR NOW. BETTER CHANCES APPEAR MONDAY NIGHT THROUGH WEDNESDAY W/ UPPER JET MAX OVERHEAD AND ISENTROPIC ASCENT ACROSS BAROCLINIC ZONE IN KS. REMAINDER OF FORECAST LOOKED OKAY FOR NOW...W/ A GRADUAL TEMPERATURE RECOVERY AS FORECAST AREA REMAINS ON COOL SIDE OF BAROCLINIC ZONE AND UPPER FLOW TRANSITIONS FROM NW TO ZONAL BY FRIDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/VII
Hazardous weather outlook, May 22, 1:24 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 124 AM CDT SAT MAY 22 2004 NEZ039>041-046>049-061>064-074>077-221200- ADAMS-BUFFALO-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-KEARNEY- MERRICK-NANCE-POLK-SHERMAN-VALLEY-YORK- 124 AM CDT SAT MAY 22 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PROGRESS EAST OF HIGHWAY 281 BUT GENERALLY NORTH OF INTERSTATE 80 THROUGH THE NEXT FEW HOURS. LARGE HAIL AND DAMAGING WINDS WILL POSE THE BIGGEST HAZARD FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY A THREAT OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN SATURDAY AFTERNOON AS A COLD FRONT SLIDES INTO THE AREA AND ENCOUNTERS A VERY UNSTABLE ATMOSPHERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST MONDAY INTO WEDNESDAY OF NEXT WEEK AS ADDITIONAL DISTURBANCES MOVE ACROSS THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED FOR THE NEXT FEW HOURS EAST OF HIGHWAY 281 BUT NORTH OF INTERSTATE 80. KSZ005>007-017>019-NEZ060-072-073-082>087-221200- DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-MITCHELL-NUCKOLLS- OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER-WEBSTER- 124 AM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY A THREAT OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN SATURDAY AFTERNOON AS A COLD FRONT SLIDES INTO THE AREA AND ENCOUNTERS A VERY UNSTABLE ATMOSPHERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST MONDAY INTO WEDNESDAY OF NEXT WEEK AS ADDITIONAL DISTURBANCES MOVE ACROSS THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THE REST OF TONIGHT. AWJ
In the hours before
Local storm report, May 21, 11:26 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL NORMAN 40.48N 98.79W
05/21/2004 0.75 INCH KEARNEY NE LAW ENFORCEMENT
1119 PM HAIL HEARTWELL 40.57N 98.79W
05/21/2004 1.00 INCH KEARNEY NE LAW ENFORCEMENT
1120 PM HAIL 2 SW KENESAW 40.60N 98.69W
05/21/2004 0.88 INCH ADAMS NE TRAINED SPOTTER
&&
NWSLocal storm report, May 21, 11:44 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1144 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1131 PM HAIL 3 W PROSSER 40.69N 98.63W
05/21/2004 0.75 INCH ADAMS NE TRAINED SPOTTER
&&
NWSLocal storm report, May 22, 12:05 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1205 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL WOOD RIVER 40.82N 98.60W
05/21/2004 0.75 INCH HALL NE LAW ENFORCEMENT
&&
NWSLocal storm report, May 22, 12:22 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1222 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1219 AM HAIL ALDA 40.86N 98.47W
05/22/2004 1.75 INCH HALL NE PUBLIC
&&
NWSLocal storm report, May 22, 12:31 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1219 AM HAIL ALDA 40.86N 98.47W
05/22/2004 1.75 INCH HALL NE LAW ENFORCEMENT
1220 AM HAIL 1 SW GRAND ISLAND 40.91N 98.38W
05/22/2004 1.75 INCH HALL NE NWS EMPLOYEE
1220 AM HAIL ALDA 40.86N 98.47W
05/22/2004 1.00 INCH HALL NE PUBLIC
&&
NWSSpecial weather statement, May 22, 1:04 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 104 AM CDT SAT MAY 22 2004 NEZ039>041-046>049-061>064-074>077-220630- ADAMS-BUFFALO-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-KEARNEY- MERRICK-NANCE-POLK-SHERMAN-VALLEY-YORK- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...KEARNEY... MINDEN...ORD...YORK 104 AM CDT SAT MAY 22 2004 ...TORNADO WATCH NUMBER 243 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 246 UNTIL 6 AM... THE TORNADO WATCH IN EFFECT FOR ADAMS...BUFFALO...CLAY...FILLMORE... GREELEY...HALL...HAMILTON...HOWARD...KEARNEY...MERRICK...NANCE... POLK...SHERMAN...VALLEY AND YORK COUNTIES HAS BEEN REPLACED BY A NEW SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. KSZ006-007-018-019-NEZ073-083>087-220630- FRANKLIN-HARLAN-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-PHELPS-SMITH-THAYER- WEBSTER- INCLUDING THE CITIES OF...BELOIT...HOLDREGE...SUPERIOR 104 AM CDT SAT MAY 22 2004 ...TORNADO WATCH NUMBER 243 HAS BEEN ALLOWED TO EXPIRE FOR PORTIONS OF NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA... THE TORNADO WATCH IN EFFECT FOR FRANKLIN...HARLAN...JEWELL... MITCHELL...NUCKOLLS...OSBORNE...PHELPS...PHILLIPS...ROOKS...SMITH... THAYER AND WEBSTER COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 1 AM. ALTHOUGH ISOLATED THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF TONIGHT...NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED AT THIS TIME. AWJ
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:49 PM CDT | Severe Thunderstorm Warning | GID | Webster | 41 min |
| May 21, 9:19 PM CDT | Severe Thunderstorm Warning | GID | Clay, Nuckolls | 61 min |
| May 21, 10:26 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 49 min |
| May 21, 10:42 PM CDT | Severe Thunderstorm Warning | GID | Adams | 63 min |
| May 21, 10:54 PM CDT | Severe Thunderstorm Warning | GID | Greeley | 66 min |
| May 21, 11:03 PM CDT | Severe Thunderstorm Warning | GID | Kearney | 57 min |
| May 21, 11:31 PM CDT | Severe Thunderstorm Warning | GID | Hall | 59 min |
| May 22, 12:14 AM CDT | Severe Thunderstorm Warning | GID | Valley | 46 min |
| May 22, 12:27 AM CDT | Severe Thunderstorm Warning | GID | Hall, Merrick | 63 min |
| May 22, 12:47 AM CDT | Severe Thunderstorm Warning | GID | Hamilton, York | 58 min |
| May 22, 1:06 AM CDT | Severe Thunderstorm Warning | GID | Nance | 54 min |
| May 22, 4:39 PM CDT | Tornado Warning | GID | Furnas | 51 min |
| May 22, 4:57 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 63 min |
| May 22, 5:13 PM CDT | Tornado Warning | GID | Dawson | 62 min |
| May 22, 5:24 PM CDT | Tornado Warning | GID | Furnas, Harlan | 66 min |
| May 22, 6:12 PM CDT | Tornado Warning | GID | Franklin | 63 min |
| May 22, 6:16 PM CDT | Severe Thunderstorm Warning | GID | Kearney, Phelps | 59 min |
| May 22, 6:27 PM CDT | Tornado Warning | GID | Harlan | 33 min |
| May 22, 6:34 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 56 min |
| May 22, 6:39 PM CDT | Tornado Warning | GID | Sherman | 66 min |
| May 22, 6:46 PM CDT | Severe Thunderstorm Warning | GID | Adams | 59 min |
| May 22, 6:48 PM CDT | Tornado Warning | GID | Fillmore, Thayer | 42 min |
| May 22, 6:51 PM CDT | Tornado Warning | GID | Adams | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.